Alert archive / Alabama / Freeze Warnings in 2023

Freeze Warning 2, NWS Mobile, AL

March 14, 20238 counties in Alabama

NWS Mobile, AL issued this freeze warning at Mar 14, 2023, 6:54 AM CDT for 8 counties in Alabama. It took effect at Mar 15, 2023, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 6:54 AM CDT (11:54 UTC)
In effect from
Mar 15, 2023, 12:00 AM CDT
Expired
Mar 15, 2023, 8:00 AM CDT
In force
8 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 152 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS74 KMOB 141154
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
654 AM CDT Tue Mar 14 2023

ALZ051-053-054-057-058-142000-
/O.EXP.KMOB.FZ.W.0001.000000T0000Z-230314T1200Z/
/O.UPG.KMOB.FZ.A.0002.230315T0500Z-230315T1200Z/
/O.NEW.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Choctaw-Clarke-Wilcox-Butler-Crenshaw-
Including the cities of Butler, Lisman, Silas, Grove Hill, 
Jackson, Thomasville, Camden, Pine Hill, Greenville, Brantley, 
and Luverne
654 AM CDT Tue Mar 14 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...
...FREEZE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees
  possible.

* WHERE...Choctaw, Clarke, Wilcox, Butler and Crenshaw Counties.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we have issued the
  Freeze Warning as new, early season plant growth could be
  affected by a light freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ALZ055-056-142000-
/O.NEW.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Monroe-Conecuh-
Including the cities of Homewood, Monroeville, and Evergreen
654 AM CDT Tue Mar 14 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  possible.

* WHERE...Monroe and Conecuh Counties.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we have issued the
  Freeze Warning as new, early season plant growth could be
  affected by a light freeze. The light freeze is expected to
  impact mainly northern portions of the County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
383 
WWUS74 KMOB 141503
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1003 AM CDT Tue Mar 14 2023

ALZ051-053>058-150100-
/O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Including the cities of Butler, Lisman, Silas, Grove Hill, 
Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Evergreen, Greenville, Brantley, and Luverne
1003 AM CDT Tue Mar 14 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees.

* WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler and 
  Crenshaw Counties.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we have issued the
  Freeze Warning as new, early season plant growth could be
  affected by a light freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
567 
WWUS74 KMOB 141755
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1255 PM CDT Tue Mar 14 2023

ALZ060-150200-
/O.EXA.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Covington-
Including the cities of Andalusia and Opp
1255 PM CDT Tue Mar 14 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  expected.

* WHERE...Covington County.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we have issued the
  Freeze Warning as new, early season plant growth could be
  affected by a light freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

ALZ051-053>058-150200-
/O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Including the cities of Butler, Lisman, Silas, Grove Hill, 
Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Evergreen, Greenville, Brantley, and Luverne
1255 PM CDT Tue Mar 14 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  expected.

* WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler and 
  Crenshaw Counties.

* WHEN...From midnight tonight to 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we have issued the
  Freeze Warning as new, early season plant growth could be
  affected by a light freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
299 
WWUS74 KMOB 150224
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
924 PM CDT Tue Mar 14 2023

ALZ051-053>058-060-151100-
/O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-Covington-
Including the cities of Butler, Lisman, Silas, Grove Hill, 
Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Evergreen, Greenville, Brantley, Luverne, Andalusia, and Opp
924 PM CDT Tue Mar 14 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  expected.

* WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler, 
  Crenshaw and Covington Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well
  above normal for much of the past few weeks, we issued the 
  Freeze Warning as any new, early season plant growth could be 
  affected by a light freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
883 
WWUS74 KMOB 151055
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
555 AM CDT Wed Mar 15 2023

ALZ051-053>058-060-151300-
/O.EXT.KMOB.FZ.W.0002.000000T0000Z-230315T1300Z/
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-Covington-
Including the cities of Butler, Lisman, Silas, Grove Hill, 
Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, 
Evergreen, Greenville, Brantley, Luverne, Andalusia, and Opp
555 AM CDT Wed Mar 15 2023

...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  expected..

* WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler, 
  Crenshaw and Covington Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Given that temperatures have been well 
  above normal for much of the past few weeks, we issued the 
  Freeze Warning as any new, early season plant growth could be 
  affected by a light freeze

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this freeze warning went out at Mar 14, 6:46 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 14, 6:46 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
646 AM CDT Tue Mar 14 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 637 AM CDT Tue Mar 14 2023

VFR conditions prevail through the TAF period. Mid level clouds
are expected to move mainly over southern portions of the area
tonight, but these should clear out again through Wednesday
morning. Northerly winds around 5 to 10 knots knots persist. /14

&&

.PREV DISCUSSION... /issued 508 AM CDT Tue Mar 14 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 430 AM CDT Tue Mar 14 2023

Flow aloft remains generally west to northwest today as surface
high pressure slowly slides east from the Mississippi Valley. The
ridge axis associated with this high pressure builds further into
the region today causing northerly surface winds to ease slightly.
Dry and cool air will continue to filter in as a result of the
subsident pattern. Highs this afternoon are expected to top out in
the mid and upper 50s for most inland areas and the lower 60s
near the coast. We'll begin to see an increase in upper level
cloud cover especially near the coast late this afternoon and
overnight as a weak shortwave dives over the Deep South and into
the Gulf. Despite the shortwave passing overhead, we will remain
dry due to the surface high dominating over the area. The only
thing is that this cloud cover could have implications on
temperatures mainly over southern portions of the region
overnight. Am generally expecting temperatures to drop into the
30s for most areas with lower 40s near the coast. Confidence in
temperatures dropping to near or just below freezing is a little
higher over far inland communities late tonight (as compared to
early this morning) as lighter winds and mostly clear skies give
way to radiational cooling. Given this, have decided to upgrade to
a Freeze Warning for Choctaw, Clarke, Wilcox, Monroe, Conecuh,
Butler, and Crenshaw Counties for late tonight and into early
Wednesday morning. Clouds quickly clear out by Wednesday morning
as the shortwave slides east and northwesterly flow aloft returns.
High temps will be warmer by Wednesday afternoon with values in
the 60s as cold air advection relaxes. A low risk of rip currents
continues through Wednesday night. /14

SHORT TERM...
(Wednesday night through Thursday night)
Issued at 430 AM CDT Tue Mar 14 2023

An upper ridge shifts eastward across the eastern states and is
closely followed by an upper trof advancing across the Plains. A
surface low will have formed to the lee of the Rockies in the
central Plains at the beginning of the period, then lifts off to
the Great Lakes by late Thursday night, and in the process brings
a cold front into western Mississippi/central Louisiana. While
very dry deep layer air will be in place over the area at the
beginning of the period with precipitable water values around 0.2
inches, a return flow is soon established and deep layer moisture
improves significantly especially by Thursday night when
precipitable water values will mostly range from 1.2-1.5 inches.
Dry conditions are expected for Wednesday night into Thursday,
then with the improved deep layer moisture and a series of
shortwaves advancing into the area, will have mainly chance to
good chance pops Thursday night west of I-65 tapering to dry
conditions further to the east.  Instability looks to remain
rather limited due to a warm layer from 825-600 mb, although one
model (NAM12) weakens this warm layer by 12Z Friday such that
SBCAPE values of around 500-900 J/kg may be possible near the
coast. Should this instability develop, an 850 mb flow of 25-30
knots would provide for some favorable shear which could allow for
a few strong storms. Lows Wednesday night range from the mid 30s
inland to the upper 40s at the coast. Highs on Thursday will be 70
to 75, then lows Thursday night will be mild and range from the
mid 50s well inland to the lower 60s near the coast. A low rip
current risk is expected for Wednesday night and Thursday, then a
moderate risk follows for Thursday night. /29

LONG TERM...
(Friday through Monday)
Issued at 430 AM CDT Tue Mar 14 2023

An upper trof located mainly over the eastern Plains phases with a
shortwave trof progressing across the southern Plains to form a
large positively tilted upper trof over much of the eastern CONUS
by Saturday. An associated surface low located well to the north
brings a cold front through the forecast area during Friday
afternoon into the early evening hours with cooler and much drier
air flowing into the area in the wake of the front. There is some
question as to how much instability will be available for
convection before the cold front moves through which depends on
how much a warm layer from 650-800 mb can be eroded. Current
indications are that SBCAPE values near 500 J/kg may be realized
near the coast, which along with an 850 mb flow near 30 knots
indicates a potential for some strong storms. Locally heavy rain
is possible on Friday which could result in some mainly nuisance
type flooding issues.  Have gone with categorical pops for
virtually the entire area on Friday with chance to likely pops for
Friday evening, then pops taper off to dry conditions for
Saturday except for a lingering small chance for rain over the
easternmost portion Saturday morning. Dry conditions follow for
Sunday and Monday. /29

MARINE...
Issued at 430 AM CDT Tue Mar 14 2023

Moderate to strong offshore flow will subside through the day
today. A Small Craft Advisory remains in for Mobile Bay,
Mississippi Sound, and the offshore Gulf waters through 7am this
morning. Light to moderate northeasterly flow then develops
through Wednesday. Winds turn to the southeast and gradually
increase(along with building seas) by late in the week as the next
system approaches. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      61  40  65  44  73  63  74  43 /   0   0   0   0   0  20  80  40
Pensacola   61  43  65  49  72  66  75  47 /   0   0   0   0   0  10  80  50
Destin      62  45  65  53  72  67  77  51 /   0   0   0   0   0  10  70  60
Evergreen   59  33  65  37  75  56  75  42 /   0   0   0   0   0  20  80  50
Waynesboro  58  34  64  38  75  57  69  38 /   0   0   0   0   0  50  80  30
Camden      56  31  62  36  73  57  70  38 /   0   0   0   0   0  40  80  40
Crestview   62  36  67  38  75  58  78  46 /   0   0   0   0   0  10  80  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Warning until 7 AM CDT this morning for ALZ051-053-054-
     057-058.

     Freeze Warning from midnight tonight to 7 AM CDT Wednesday for
     ALZ051-053>058.

FL...None.
MS...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ630>632-
     650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

Nearby

Freeze Warnings in Alabama, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.